Iowa, 2007

Hail in Iowa, June 27, 2007

June 27, 2007 · NWS DMX · 1 event in 1 county or zone

A cold front moved south across the state during the early morning hours of the 27th. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front moved south across the state during the early morning hours of the 27th. The front stalled in southern Iowa as it began to interact with a closed upper low over the south central U.S. The atmosphere became moderately unstable as surface temperatures warmed to around 90, with dew point temperatures in the low 70s. The lifted index fell to around -6 C. with 2500 to 3500 J/kg of CAPE. A line of thunderstorms developed behind the front. The produced heavy rain and some hail, but with the freezing level between 14,000 and 15,000 feet. One report of nickel size hail was received from Wapello County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 27, 7:05 AM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 27, 7:05 AM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR TAFS
NATIONAL WEATHER SERVICE DES MOINES IA
805 AM CDT WED JUN 27 2007

.DISCUSSION...

THE MAIN FORECAST ISSUE TODAY WILL BE SHOWER AND THUNDERSTORM
CHANCES ALONG AND SOUTH OF A SLOW MOVING FRONT ACROSS THE CWA.
FRONTAL POSITION AT 09Z JUST SOUTH OF A MASON CITY TO DENISON LINE.
SCATTERED SHOWERS AND THUNDERSTORMS STARTING TO POP UP ALONG AND
AHEAD OF THE FRONT THOUGH THEY ARE FAR FROM SEVERE WITH THE FREEZING
LEVEL ABOVE 16K FT.  THE FRONT IS PROGGED TO SLOWLY PUSH ACROSS THE
CWA TODAY.  THE BEST CAPES WL BRUSH THE FAR SE CWA LATER THIS
MORNING AND SHEAR IS ALMOST NON EXISTENT IN VERY WEAK FLOW THROUGH A
GREAT DEPTH OF THE ATMOSPHERE.  THUS THE FORECAST WILL HAVE SCT TSRA
MENTIONED FOR TODAY THOUGH THE HWO WILL NOT HIGHLIGHT A SEVERE
THREAT.  DUE TO THE SLOW MOVEMENT OF STORMS AND THE FRONT WE WILL
MENTION HEAVY RAINFALL...ESPECIALLY IN THE FAR SE WHERE DEWPOINTS
ARE INTO THE LOWER 70S.  FOR TONIGHT...THE FRONT IS PROGGED OUT OF
THE CWA HOWEVER...THE MODELS WANT TO BRING THE OKLAHOMA LOW UP AND
ACROSS NORTHERN MISSOURI WHICH SHOULD ENHANCE SHOWER AND
THUNDERSTORM POTENTIAL THIS EVENING.  THE BULK OF THE ACTIVITY
SHOULD REMAIN IN MISSOURI HOWEVER...SOME ACTIVITY COULD BLEED INTO
FAR SE CWA SO I LEFT A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING
OVER THE SOUTHERN TIER OR TWO OF COUNTIES.  DAY SHIFT WILL BE
ADVISED TO WATCH THIS AREA FOR A POSSIBLE INCREASE IN POPS.

HIGH PRESSURE BUILD IN FOR THURSDAY THROUGH DAY 5 WITH DRY AND
PLEASANT WEATHER FORECAST.  TWEAKED TEMPS LATE IN THE PERIOD AS MORE
MOISTURE PUSHES BACK INTO THE CWA AND THE FLOW BECOMES GRADUALLY
MORE SOUTHERLY.  NO CHANGES MADE BEYOND DAY 5.

&&

.AVIATION 27/12Z...
COLD FRONT CENTRAL IOWA MOVING SOUTHEAST.  CHANCES FOR SCATTERED
THUNDERSTORMS THIS AFTERNOON AFT 18Z.  CEILINGS AROUND 4000 FEET.
CLEAR AFTER 8 PM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...FAB
SHORT TERM AVIATION...FORSTER/66/50/14
Hazardous weather outlook, Jun 27, 4:11 AM CST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
511 AM CDT WED JUN 27 2007

IAZ017-025>028-034>039-044>050-057>062-070>075-081>086-092>097-
281015-
CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
511 AM CDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY NORTHWEST OF A MASON CITY TO SAC CITY LINE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ004>007-015-016-023-024-033-281015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-POCAHONTAS-
HUMBOLDT-SAC-
511 AM CDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTHEAST OF A MASON CITY TO SAC CITY LINE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. SEVERE
WEATHER DOES NOT APPEAR LIKELY BUT SOME STORMS COULD PRODUCE
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT RAINFALL REPORTS WOULD
BE APPRECIATED.

FAB

The radar

The Des Moines radar (KDMX), 148 km away, was scanning. The volume nearest the first event began at 16:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wapello

When
June 27, 10:55 AM CST
Where
Wapello County, 4.9 mi SSE of Agency
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
40.920, -92.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29678.